ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO221

Oliguric AKI Developed After Toxic Ingestion of Tribulus/Drug-Induced Liver Injury (DILI) 

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Stephenoff, Kevin Michael, UPMC, Pittsburgh, Pennsylvania, United States
  • DeSilva, Ranil N., UPMC, Pittsburgh, Pennsylvania, United States
Introduction

Liver disease is associated with multiple mechanisms of acute kidney injury (AKI). Bile cast nephropathy is a relatively rare (but potentially underdiagnosed) cause without great treatment options. Also, many non-tested supplements are available and widely used - some which may have a toxic effect on the kidneys and lead to AKI.

Case Description

A 46 year old male with AFib, bipolar disorder, and normal baseline kidney and liver function was admitted with severe cholestatic liver injury and developed an oliguric AKI. He had 5 weeks of progressive jaundice, fatigue, weight loss, and poor oral intake. Total bilirubin peaked at 48.5 mg/dl. Liver biopsy was consistent with drug induced liver injury suspected to be from a supplement obtained on Amazon called Tribulus used a “testosterone booster”. Kidney function consistently worsened after admission as the patient became nearly anuric. Urine Na 62 meq/L and multiple reviews of the urine sediment showed bile casts without other granular casts. Kidney biopsy was deferred due to patient preference. Patient’s mental status worsened and hemodialysis was initiated for potential uremic symptoms. Workup was initiated for potential liver transplantation. In an attempt to decrease inflammatory mediators contributing to liver disease, plasmapheresis was started which also had the effect of significantly reducing the serum bilirubin levels. Urine output drastically improved after plasmapheresis and no further hemodialysis sessions were needed as renal function recovered. Liver function also improved with supportive care.

Discussion

This case demonstrates a severe oliguric AKI in the setting of Tribulus injection and DILI with eventual recovery that was caused most likely by one of two mechanisms: 1. Direct tubular damage due to toxic drug effects or 2. Bile cast nephropathy that interesting may have resolved after plasmapheresis significantly decreased the serum bilirubin level. Further investigation into the toxic effects on renal tissue from over the counter supplements is warranted. It is unclear if the improvement in renal function was the direct results of plasmapheresis – though if the clinical findings are highly concerning for bile cast nephropathy in a severe AKI, plasmapheresis may be considered to lower serum bilirubin and potentially improve renal function when AKI is caused by bile cast nephropathy.